Stopping medication


#1
My husband takes Stalevo 50mg 12.5mg 200mg, Exelon patches 9.5mg and Ebixa 20mg

the Stalevo has not made any difference to the shaking which is getting worse, and since the new year has had very bad diarrhoea, he is dizzy the minute he stands up and looses his eye sight, his back muscles also lock up.

He finds life rather miserable at the moment so has decided to stop his medication
to see if he obtains some relief from the symptoms.

Is this normal how do other PD & AD sufferers manage with the side effects.

#2
Tamarisk
welcome - you have come to the right place for advice and support on life with Dr Parkinson.

I think its normal to worry about side effects and normal to wonder if the dose is right etc. I think its important that you get expert professional advice about any change to medication particularly if the PWP wants to stop taking them.
If you have not done so already I'd strongly advise you to speak to your GP, consultant, PD nurse specialist or the Parkinson's UK helpline.

The helpline people are fantastic and will give you excellent advice. PLease keep posting and let us know how you get on.

EF

#3
Hello Tamarisk

I can't say anything that will help you out of my personal experience, I've only been diagnosed 2 years and so far doing pretty well on medication. BUT I am alarmed at what you say. Has your husband spoken with GP/neuro/pdnurse about changing/stopping his meds? I really think he should not just stop on his own, the withdrawal can be very bad. Perhaps you could ring the helpline number at the top of the page for some more professional and practical help.
I wish you and your husband well, keep posting.

#4
snap elegant fowl!

#5
Thank you Elegant Fowl and Mosey, I will try your suggestions, we live in Spain and the medical attention has been very good but a blood test went missing and so the next appointment was never made, he is supposed to see the neurologist every 4 months that was 8 months ago and I just do not seem to be able to get through to them.

What I wonder is, if Stavlo seems not to work does this mean he does not have PD but something else.

#6
Tamarisk,
I have been diagnosed 6 years and am currently on Stalevo, 75 mg levadopa but last week neuro upped to 100 mg levadopa.

Stalevo works about 20% of the time the rest of them do nothing except turn my p** bright yellow. I wonder why I take them. Neuro did say I need to find my own level of levadopa; but worried if I increase and increase its the slippery slope.

I find missing Stalevo usually does not matter. Mirapexin is another matter and you get withdrawl, involentary movements etc

Does you husband get any kick - in with Stalevo, I do sometimes which is why I perservere


take care

westby

#7
The only signs we see of taking Stavlo is yellow urine and it appears to give him violent stomach pains and instant watery diarrhoea. Stop the drug and the go away, the trembling does not alter apart from increasing when under stress.

#8
Hello Tamarisk and welcome,

I think you should see your GP straight away as some other drugs cause these symptoms but there are also other drugs that could be used instead. You will have to make sure that his drinking water is kept up to balance out what he his losing. Don't wait see if they will change the drug.
best wishes
vivian

#9
Vivian thank you, I am a terrible nag regarding water as our temps are in the high 20's to 30 deg at the moment going higher in the next couple of months, my GP won't change the drugs it is down to the neurologist and we are having real trouble getting the next appointment.

#10
Stalevo is a combi drug: it consists of three drugs: Levodopa, Carbidopa and Entacapone. It is the Entacapone part that causes the diarrhoea. So it seems to me the obvious thing to do initially is to switch to Sinemet (which contains the first two ingredients of Stalevo).
The Entacapone element of Stalevo is supposed to increase the 'on' time, i.e. make the effect of levodopa last longer.
Never stop PD medication abruptly and/or without consulting a medic. Having diarroea doesn't help the absorption of his medication, so contacting your GP or neurologist should be a priority so as to relieve your husband's discomfort as soon as possible.